West Virginia, 2015

Flash Flood in West Virginia, June 27, 2015

June 27, 2015 · NWS RNK · 1 event in 1 county or zone

An unusually deep low for late June moved through the Ohio Valley with a slow-moving front triggering scattered to numerous thunderstorms across southeast West Virginia. Easterly flow into the mountains enhanced the upslope component of rainfall and high precipitable waters made for some very efficient rainfall processes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An unusually deep low for late June moved through the Ohio Valley with a slow-moving front triggering scattered to numerous thunderstorms across southeast West Virginia. Easterly flow into the mountains enhanced the upslope component of rainfall and high precipitable waters made for some very efficient rainfall processes. Radar estimates of rainfall showed 2.5 to 3 inches, with isolated 4-inch amounts that fell in about 3 to 4 hours along an east-west axis near Alvon, mainly in the Anthony Creek basin. Nearby IFLOWS gages at Alvon (ALVW2) and Blue Bend (HOPW2) measured 2.5 to 3 inches in about 4 hours ending at about 3 AM LST. In addition to the one known flash flood event with this system, wet soils from the heavy rain caused several trees to uproot, blocking a few of the local roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 27, 2:50 AM EST, 34 minutes earlier.

Area forecast discussion, Jun 27, 2:50 AM EST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 AM EDT SAT JUN 27 2015

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH OF THE AREA BY THIS AFTERNOON AHEAD
OF A DEEP LOW PRESSURE SYSTEM THAT WILL SLIDE UP THE OHIO RIVER
VALLEY BY LATE IN THE DAY. THIS WILL BRING ADDITIONAL ROUNDS OF
SHOWERS AND STORMS TO THE REGION INTO THIS EVENING. A STRONG COLD
FRONT WILL MOVE ACROSS THE AREA TONIGHT...RESULTING IN GUSTY
NORTHWEST WINDS AND UNSEASONABLY COOL TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 240 AM EDT SATURDAY...

SWATH OF HEAVIER SHRA/TSRA JUST NORTH OF THE SURFACE WARM FRONT
AND ALONG THE LOW LEVEL THETA-E GRADIENT CONTINUES TO WORK OFF TO
THE NE AND SHOULD EXIT THE FAR NORTHERN COUNTIES AROUND SUNRISE.
THIS WILL BRING A BRIEF LULL IN CONVECTION EARLY THIS MORNING AS
THE WARM FRONT STARTS TO LIFT NORTH AHEAD OF THE UPSTREAM COLD
FRONT THAT WONT MAKE IT INTO THE MOUNTAINS UNTIL EARLY THIS
EVENING. THUS WILL GRADUALLY TRIM BACK POPS TO MOSTLY CHANCE TO
START THE MORNING PER THE LATEST HRRR BEFORE HEATING COMMENCES
AND STARTS TO RECHARGE THINGS AHEAD OF THE BOUNDARY THIS
AFTERNOON. LATEST GUIDANCE REMAINS CONSISTENT IN BRINGING ADDED
BANDS OF DEEPER CONVECTION INTO THE WEST BY AFTERNOON BEFORE
THINGS LIKELY CONSOLIDATE HEADING OFF THE BLUE RIDGE TOWARD MID
AFTERNOON IF NOT SOONER. HOWEVER BEST SUPPORT INCLUDING WINDS
ALOFT WILL PASS TO THE NORTH WITH OVERALL BEST SHEAR ENDING UP
ALONG THE WARM FRONT OVER NORTHERN VA. ALSO SIMILAR TO
FRIDAY...WILL INIT WITH LITTLE INSTABILITY PER HEAVY RAIN FROM
OVERNIGHT WHICH LOOKS TO LEAD TO SOMEWHAT WEAKER LAPSES/CAPES THIS
AFTERNOON AS SEEN VIA THE LATEST NAM SHOWING ONLY 1K J/KG VALUES
WEST AND PERHAPS 2K OUT EAST PENDING THE DEGREE OF HEATING BEFORE
THINGS REDEVELOP. THIS SUPPORTS THE BEST SEVERE THREAT OUT EAST
FOR MAINLY DAMAGING WINDS PER HEAVY PRECIP LOADING AS SEEING
LITTLE DRY AIR ALOFT OFF FORECAST SOUNDINGS.

OTRW SPEED OF BANDS/CLUSTERS SHOULD BE A BIT FASTER GIVEN THE
30-40 KT SW JET ALOFT. HOWEVER SINCE ALREADY HAVE A FLASH FLOOD
WATCH IN PLACE WILL CLIP OFF A FEW COUNTIES ACROSS THE SOUTH WHERE
RAINFALL HAS BEEN LESS AND ADD A COUPLE ALONG THE BLUE RIDGE UP
NORTH. ALSO PLAN TO EXTEND THE WATCH OUT UNTIL 6 PM TO COVER
HEAVY RAIN WITH THE FRONT AND MATCH UP WITH BORDERING OFFICES FOR
NOW. THEREFORE KEPT LIKELY/CAT POPS THIS AFTERNOON WITH ONLY A
SLOW EXODUS OF HEAVIER SHRA TO THE EAST AROUND 00Z WITH CHANCES
LINGERING WEST UNTIL FROPA THIS EVENING. HIGH TEMPS A BIT COOLER
GIVEN CLOUDS AROUND WITH MOSTLY 70S TO NEAR 80 WEST AND LOW/MID
80S EAST PROVIDED SOME SUN.

COLD FRONT PUNCHES TO THE EAST OVERNIGHT ALLOWING A GOOD DRY SLOT
TO WORK EAST AIDED BY 40 KTS AT 85H AND STRONG COOL ADVECTION
UNDER THE PASSING UPPER TROUGH. THIS SHOULD BRING AN END TO MOST
SHOWERS AFTER MIDNIGHT WITH ONLY SOME RESIDUAL UPSLOPE FLOW LIGHT
SHOWERS POSSIBLE NW THROUGH DAYBREAK. WINDS LOOK GUSTY GIVEN THE
ABRUPT 85H COOLING BUT BELOW ADVISORY LEVELS PER ONLY WEAK
SUBSIDENCE. TEMPS WILL CRASH BACK INTO THE 50S OVER THE WEST WHERE
WILL GET SOME CLEARING OUTSIDE OF THE UPSLOPE COUNTIES...WHILE
EXPECT LOWS CLOSER TO 60-65 OUT EAST WHERE THE 85H FRONT WONT
CROSS UNTIL LATE.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 315 AM EDT SATURDAY...

GUSTY NW WINDS TO CONTINUE INTO SUNDAY UNDER A LINGERING GRADIENT
BETWEEN THE UPPER LOW PASSING ACROSS NEW ENGLAND AND WEAK HIGH
PRESSURE BUILDING IN FROM THE WEST. SHOULD AGAIN SEE SOME GUSTS TO
40-45 MPH MOUNTAINS MAINLY EARLY BEFORE SPEEDS DIMINISH SOME IN
THE AFTERNOON. DOWNSLOPE DRYING AND SUBSIDENCE SHOULD LEAD TO
CLEARING SKIES IN ALL BUT THE UPSLOPE AREAS WHERE WILL NEED TO
KEEP A LOW END POP FOR ISOLATED SHOWERS NW INTO SUNDAY EVENING
BEFORE THINGS DRY OUT.

TEMPERATURES WILL CONTINUE TO TREND COOLER INTO SUNDAY. HIGHS ON
SUNDAY WILL RANGE FROM AROUND 70 TO THE LOWER 70S ACROSS THE
MOUNTAINS TO THE UPPER 70S TO AROUND 80 ACROSS THE PIEDMONT.

DRY AND COOL HIGH PRESSURE WILL SETTLE OVER THE REGION ON SUNDAY
NIGHT. EXPECT NO PRECIPITATION WITH BELOW NORMAL TEMPERATURES. LOWS
WILL RANGE FROM THE LOW TO MID 50S ACROSS THE MOUNTAINS AND
PERHAPS A FEW 40S DEEPER VALLEYS...WITH UPPER 50S ACROSS THE
PIEDMONT. WHILE NO RECORD LOW TEMPERATURES ARE FORECAST...A FEW
LOCATIONS WILL FALL TO READINGS WITHIN FIVE DEGREES OF RECORD
LOWS. SEE THE CLIMATE SECTION OF THIS DISCUSSION FOR DETAILS.

ON MONDAY...THE CENTER OF THE SURFACE HIGH PRESSURE WILL PROGRESS
EASTWARD IN ADVANCE OF OUR NEXT GREAT LAKES SHORTWAVE TROUGH. EXPECT
A RETURN OF A SOUTHERLY COMPONENT OF THE LOW LEVEL WINDS AND
INCREASING DEW POINTS AND TEMPERATURES. WHILE NO PRECIPITATION IS
FORECAST FOR THE MORNING...SOME ISOLATED SHOWERS MAY DEVELOP ACROSS
THE FAR SW DURING THE AFTERNOON. HIGH TEMPERATURES WILL AVERAGE 5
TO 7 DEGREES MILDER THAN THOSE OF SUNDAY. ANTICIPATE UPPER 70S TO
AROUND 80 IN THE MOUNTAINS AND LOW TO MID 80S ACROSS THE PIEDMONT.

ON MONDAY NIGHT...THE TROUGH AXIS OF THE GREAT LAKES SYSTEM WILL
START PROGRESSING THROUGH THE OHIO VALLEY. LOOK FOR SHOWERS AND
STORMS TO EXPAND IN COVERAGE ACROSS THE WESTERN PARTS OF THE AREA.
STILL LITTLE OR NO COVERAGE IS ANTICIPATED FOR AREAS EAST OF THE
CREST OF THE BLUE RIDGE. LOW TEMPERATURES WILL RANGE FROM THE UPPER
50S TO AROUND 60 ACROSS THE MOUNTAINS TO THE LOWER 60S ACROSS THE
PIEDMONT.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 320 PM EDT FRIDAY...

THIS PORTION OF THE FORECAST PERIOD IS EXPECTED TO BE ONE WITH
SCATTERED SHOWERS AND STORMS ACROSS THE AREA EACH DAY AND NIGHT. THE
AXIS OF A SHORTWAVE TROUGH WILL MOVE THROUGH THE REGION BY MIDDAY
TUESDAY. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM IS EXPECTED TO
STALL OVER...OR JUST SOUTH OF THE AREA...AND TAKE ON A NW-SE
ORIENTATION. THROUGH FRIDAY...LITTLE MOVEMENT OF THIS FRONT IS
EXPECTED. THE COMBINATION OF DAYTIME HEATING...AND THE POTENTIAL FOR
ADDITIONAL WAVES OF ENERGY MOVING SOUTHEAST ALONG THIS FEATURE WILL
BE THE SOURCE OF THE FORECAST SCATTERED SHOWERS AND SOME STORMS.
HIGH TEMPERATURES DURING THIS PORTION OF THE FORECAST WILL RANGE
FROM THE UPPER 70S TO AROUND 80 ACROSS THE MOUNTAINS AND MID TO
UPPER 80S ACROSS THE PIEDMONT. LOW TEMPERATURES WILL MAINLY BE IN
THE LOWER 60S ACROSS THE MOUNTAINS AND UPPER 60S ACROSS THE PIEDMONT.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
AS OF 1240 AM EDT SATURDAY...

CLUSTERS OF DEEP CONVECTION REMAIN OVER THE REGION TONIGHT ALONG
AND NORTH OF A SLOW MOVING WARM FRONT THAT IS EXPECTED TO LIFT NE
OF THE REGION BY SATURDAY MORNING. THIS WILL CONTINUE TO PRODUCE
GUSTY SHRA/TSRA AT TIMES IN MOST LOCATIONS OVERNIGHT WITH PERIODS
OF MVFR TO IFR CIGS AND VSBYS PENDING EXACTLY WHERE THE HEAVIER
SHOWERS MOVE ACROSS. THUS WILL INIT WITH OVERALL MVFR CONDITIONS
PER CURRENT OBS AND INCLUDE TEMPO GROUPS FOR LOWER VSBYS/CIGS
WHERE APPEARS STRONGER CELLS MAY CROSS THROUGH MORNING. SOUTH
WINDS ALSO GUSTY ACROSS THE WEST IN/NEAR CONVECTION AND ALONG THE
FRONTAL PASSAGE. ELSEWHERE WILL SEE MORE OF AN EASTERLY COMPONENT
THAT WILL SWING MORE TO THE SOUTH EARLY SATURDAY.

PRIMARY CONCERN SATURDAY IS STRONG FRONTAL PASSAGE WHICH IS
FORECAST BY ALL MODELS TO OCCUR DURING THE LATE AFTERNOON AND
EVENING WITH 40-50KT WESTERLY WINDS 3KFT AGL DEVELOPING BEHIND THE
FRONT SATURDAY NIGHT. ANTICIPATING BKN LINE OF SHOWERS/TSTMS TO
ACCOMPANY THE FRONT SATURDAY AFTERNOON...FOLLOWED BY PARTIAL
CLEARING SATURDAY NIGHT WITH GUSTY WESTERLY WINDS. GIVEN
UNCERTAINTY WITH TIMING OF WHEN BANDS MIGHT CROSS WILL LEAVE IN AN
OVERALL VICINITY MENTION SATURDAY AFTERNOON AFTER MORNING SHRA
EXIT FOR NOW.

EXPECT MAINLY VFR CONDITIONS SUNDAY INTO MONDAY...HIGH PRESSURE
SPREADING ACROSS THE FORECAST AREA. NEXT COLD FRONT IS FORECAST TO
ARRIVE WITH POTENTIAL FOR SHOWERS MONDAY EVENING/OVERNIGHT.
TIMING OF SHOWERS WITH THIS FRONT A BIT UNCERTAIN BUT COULD SEE
PERIODS OF MVFR MONDAY NIGHT AND MAINLY ALONG THE WESTERN SLOPES
TUESDAY...OTHERWISE VFR ACROSS THE EAST. ANOTHER DISTURBANCE
SLIDING IN FROM THE NW MAY BRING THE NEXT ROUND OF SUB-VFR
CONDITIONS ESPCLY ACROSS THE MOUNTAINS ON WEDNESDAY.

&&

.CLIMATE...
AS OF 300 PM EDT FRIDAY...

JUNE 29TH RECORD LOWS

BLACKSBURG...42 IN 1974
BLUEFIELD....52 IN 1970
DANVILLE.....54 IN 1968
LEWISBURG....49 IN 1981
LYNCHBURG....51 IN 1970
ROANOKE......44 IN 1919

&&

.EQUIPMENT...
THE NOAA WEATHER RADIO IN LYNCHBURG...BROADCASTING ON A FREQUENCY
OF 162.550 MHZ...IS OPERATING ON THE SECONDARY TRANSMITTER.
TECHNICIANS CONTINUE TO WORK ON THE ISSUE AND HAVE ADVISED THAT
BOTH TRANSMITTERS WONT BE FULLY OPERATIONAL UNTIL AT LEAST SUNDAY.

THE NOAA WEATHER RADIO IN HINTON WV...BROADCASTING ON A FREQUENCY
OF 162.425 MHZ...IS OFF THE AIR DUE TO A TELCO PROBLEM. THIRD
PARTY TECHNICIANS ARE CURRENTLY WORKING ON THE COMMUNICATION
ISSUE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR VAZ007-009>015-
     018>020-022>024-034-035.
NC...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NCZ001.
WV...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR WVZ042>044-507-
     508.

&&

SYNOPSIS...JH/NF
NEAR TERM...JH
SHORT TERM...DS/JH
LONG TERM...DS/WP
AVIATION...JH/PM
CLIMATE...
EQUIPMENT...PM
Hazardous weather outlook, Jun 27, 3:03 AM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 AM EDT SAT JUN 27 2015

NCZ001-VAZ007-009>015-018>020-022>024-034-035-WVZ042>044-507-508-
280815-
ASHE-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
403 AM EDT SAT JUN 27 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. DAMAGING WINDS WILL
BE THE PRIMARY THREAT WITH ISOLATED LARGE HAIL POSSIBLE WITHIN THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG WESTERLY WINDS GUSTING TO 40 OR 45 MPH WILL OCCUR ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003-004-019-020-VAZ032-033-280815-
SURRY-STOKES-WILKES-YADKIN-PATRICK-FRANKLIN-
403 AM EDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
ALONG WITH HAIL. PERIODS OF HEAVY RAINFALL MAY ALSO LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ005-006-VAZ043>047-058-059-280815-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
403 AM EDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE
OF PRODUCING DAMAGING WINDS ALONG WITH LARGE HAIL. PERIODS OF
HEAVY RAINFALL MAY ALSO LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ002-018-VAZ016-017-280815-
ALLEGHANY NC-WATAUGA-CARROLL-FLOYD-
403 AM EDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AHEAD OF AN APPROACHING COLD FRONT. DAMAGING WINDS WILL BE THE
PRIMARY THREAT WITH ISOLATED LARGE HAIL POSSIBLE WITHIN THE
STRONGER STORMS. HEAVY DOWNPOURS MAY ALSO LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG WESTERLY WINDS GUSTING TO 40 OR 45 MPH WILL OCCUR ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 26, 11:37 PM EST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1237 AM EDT SAT JUN 27 2015

VAZ019-WVZ044-507-270530-
ALLEGHANY-EASTERN GREENBRIER-MONROE-
1237 AM EDT SAT JUN 27 2015

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
ALLEGHANY...SOUTHEASTERN GREENBRIER AND NORTH CENTRAL MONROE
COUNTIES THROUGH 130 AM EDT...

AT 1235 AM EDT...A STRONG THUNDERSTORM WAS NEAR RONCEVERTE...MOVING
NORTHEAST AT 15 MPH. A SECOND STRONG THUNDERSTORM WAS ALVON MOVING
NORTHEAST AROUND 20 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
AND NEOLA.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3800 7999 3795 8005 3794 8003 3796 8000
      3795 7995 3789 7990 3765 8055 3778 8066
      3783 8064 3786 8061 3804 8018 3804 8016
      3806 8011 3806 8004
TIME...MOT...LOC 0435Z 244DEG 14KT 3778 8052

KK
Special weather statement, Jun 26, 11:44 PM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1244 AM EDT SAT JUN 27 2015

NCZ003>006-VAZ014-016-017-032-033-043-044-270545-
ROCKINGHAM-SURRY-STOKES-CASWELL-MONTGOMERY-FLOYD-HENRY-PATRICK-
PITTSYLVANIA-FRANKLIN-CARROLL-
1244 AM EDT SAT JUN 27 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
SURRY...NORTHWESTERN CASWELL...STOKES...ROCKINGHAM...
PATRICK...SOUTHERN PITTSYLVANIA...CITY OF DANVILLE...FRANKLIN...
FLOYD...HENRY...SOUTHEASTERN MONTGOMERY...CITY OF MARTINSVILLE AND
EASTERN CARROLL COUNTIES...

AT 1242 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR GLADESBORO TO NEAR INTELLIGENCE...AND MOVING
NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
CHRISTIANSBURG...
EDEN...
REIDSVILLE...
AND MARTINSVILLE.

THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3625 7993 3660 8084 3726 8030 3721 8019
      3711 8017 3716 8007 3677 7916 3671 7918
      3625 7977
TIME...MOT...LOC 0442Z 220DEG 35KT 3670 8062 3637 7983

KK
Special weather statement, Jun 27, 1:08 AM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 AM EDT SAT JUN 27 2015

VAZ019-020-024-WVZ507-270715-
ALLEGHANY-BATH-ROCKBRIDGE-EASTERN GREENBRIER-
208 AM EDT SAT JUN 27 2015

...A STRONG THUNDERSTORM WILL AFFECT BATH...NORTHWESTERN
ROCKBRIDGE...CITY OF COVINGTON...NORTHERN ALLEGHANY AND EAST CENTRAL
GREENBRIER COUNTIES...

AT 208 AM EDT...A STRONG THUNDERSTORM WAS OVER CALLAGHAN...MOVING
EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COVINGTON...
CLIFTON FORGE...
GOSHEN...
HOT SPRINGS...
AND MILLBORO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3821 7962 3787 7948 3780 7980 3780 7982
      3779 7983 3772 8013 3789 8021 3822 7969
TIME...MOT...LOC 0608Z 249DEG 22KT 3784 8009

KK
Special weather statement, Jun 27, 1:18 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 AM EDT SAT JUN 27 2015

VAZ014-018-019-022-WVZ044-507-508-270645-
ALLEGHANY-CRAIG-MONTGOMERY-ROANOKE-EASTERN GREENBRIER-WESTERN
GREENBRIER-MONROE-
218 AM EDT SAT JUN 27 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CRAIG...NORTHWESTERN ROANOKE...EASTERN MONTGOMERY...WESTERN
ALLEGHANY...CENTRAL GREENBRIER AND EASTERN MONROE COUNTIES...

AT 216 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM LEWISBURG WEST VIRGINIA TO CHRISTIANSBURG
VIRGINIA...AND MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
ALLEGHANY...
LEWISBURG...
AND WHITE SULPHUR SPRINGS.

THIS INCLUDES VIRGINIA TECH.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3811 8036 3805 8026 3804 8016 3806 8004
      3738 8007 3707 8050 3728 8049 3731 8043
      3743 8048 3811 8045 3820 8036
TIME...MOT...LOC 0616Z 223DEG 36KT 3809 8040 3720 8044

PM
Special weather statement, Jun 27, 1:54 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 AM EDT SAT JUN 27 2015

VAZ018>020-022-023-WVZ507-270715-
ALLEGHANY-CRAIG-ROANOKE-BATH-BOTETOURT-EASTERN GREENBRIER-
254 AM EDT SAT JUN 27 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN CRAIG...CENTRAL BATH...ROANOKE...CITY OF SALEM...CITY OF
ROANOKE...BOTETOURT...CITY OF COVINGTON...ALLEGHANY AND FAR EASTERN
GREENBRIER COUNTIES...

AT 251 AM EDT...A LINE OF THUNDERSTORMS WAS ALONG A LINE EXTENDING
FROM NEOLA WEST VIRGINIA...TO NEAR BENT MOUNTAIN IN
VIRGINIA...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
COVINGTON...
AND CLIFTON FORGE.

THIS INCLUDES THE ROANOKE REGIONAL AIRPORT.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3821 7966 3746 7970 3740 7981 3738 7977
      3731 7985 3723 7984 3716 7992 3714 7999
      3717 8001 3717 8003 3716 8009 3714 8011
      3713 8018 3723 8019 3728 8023 3803 8019
      3806 8011 3806 7996 3810 7993 3812 7994
TIME...MOT...LOC 0651Z 255DEG 28KT 3798 8012 3722 8017

11
Special weather statement, Jun 27, 2:19 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 AM EDT SAT JUN 27 2015

VAZ018>020-022>024-034-035-WVZ507-270815-
ALLEGHANY-CRAIG-ROANOKE-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
EASTERN GREENBRIER-
319 AM EDT SAT JUN 27 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CITY OF BUENA
VISTA...NORTHEASTERN CRAIG...WEST CENTRAL AMHERST... CITY OF
LEXINGTON...BATH...EASTERN ROANOKE...ROCKBRIDGE...CITY OF
SALEM...CITY OF ROANOKE...BOTETOURT...CITY OF COVINGTON...ALLEGHANY
AND BEDFORD COUNTIES...

AT 317 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF MOUNTAIN GROVE TO NEAR BOONES
MILL...AND MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
LEXINGTON...
AND BUENA VISTA.

THIS INCLUDES THE FOLLOWING LOCATIONS
VMI...THE SALEM FAIRGROUNDS...THE NATIONAL D DAY MEMORIAL...AND
ROANOKE REGIONAL AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3822 7971 3818 7951 3815 7953 3817 7945
      3809 7949 3797 7928 3760 7934 3722 7936
      3719 7976 3723 7979 3722 7987 3717 7991
      3717 8003 3716 8008 3806 8007 3806 7996
      3810 7993 3812 7994 3818 7992 3827 7980
TIME...MOT...LOC 0717Z 253DEG 28KT 3818 7995 3715 7999

KK

The radar

The Roanoke radar (KFCX), 99 km away, was scanning. The volume nearest the first event began at 08:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greenbrier

When
June 27, 3:24 AM EST to 6:24 AM EST
Where
Greenbrier County, 0.7 mi NNE of Alvon to 0.53 mi NE of Alvon
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.909, -80.215

An unnamed tributary to Anthony Creek near Alvon flooded portions of Route 92 as a drainage culvert became completely blocked by large logs and other debris. The rerouted water undercut a portion of the road bed of Route 92 causing significant damage to the road. Water was reportedly up to 5 feet deep along portions of the road and a nearby restaurant had high water up to the same depth.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574795.